Select Page

Suicide

If you are suicidal please contact a suicide hotline or your local emergency medical services for help as soon as possible. We acknowledge that many benzodiazepine harmed individuals are afraid to seek medical assistance for suicidality because they fear they will be disbelieved or harmed further due to medicines insufficient medical training regarding benzodiazepine harm. This is a valid concern.

In addition to suicidality being a possible symptom of benzodiazepine withdrawal syndrome (BWS), for some benzodiazepine prescription can create or worsen depression as they are central nervous system depressants. While benzodiazepines are often prescribed for mixed anxiety-depression diagnoses, the pre-existing depression may be exacerbated by the addition of the benzodiazepine. They also may create a new onset of depression in people who have no prior history of depression, which may result in suicidal ideation or a suicide attempt.

Stopping benzodiazepines can also increase depression, suicidal ideation and suicidal action. Professor C. Heather Ashton conducted a clinical outcome assessment of 50 patients in her withdrawal clinic. Of 50 patients, 10 had taken drug overdoses requiring hospital admission. Of those 10 patients just 2 had a history of depression prior to being prescribed benzodiazepines. In her post-withdrawal follow up she reported that in all cases the depression subsided with no further overdoses in the 10-month to 3.5 year follow-up period after withdrawal.

It is important to note that some of the patients who have chronic depression, who feel suicidal or who attempt suicide while taking the benzodiazepines long-term, are completely unaware that the benzodiazepines are the actual cause. The patients experiencing adverse or withdrawal effects are often misdiagnosed, when seeking help, with “refractory depression” missing the benzodiazepine as the true cause they’ve been prescribed. The outcome for these patients is often bleak.

The Committee on Safety of Medicines in the UK recommended in 1988 that

“benzodiazepines should not be used alone to treat depression or anxiety associated with depression. Suicide may be precipitated in such patients.

The Committee also offered the following precaution:

“Disinhibiting effects may be manifested in various ways. Suicide may be precipitated in patients who are depressed, and aggressive behaviour towards self and others may be precipitated. Extreme caution should therefore be used in prescribing benzodiazepines in patients with personality disorders.”

Similarly, a literature review concluded:

“Benzodiazepines appear to cause an overall increased risk of attempting or completing suicide. Possible mechanisms of prosuicidal effects may include increases in impulsivity or aggression, rebound or withdrawal symptoms, and toxicity in overdose.”

Also, benzodiazepines are responsible for causing emotional blunting or “emotional anesthesia” (inability to feel pleasure or pain) and anhedonia (an inability to feel pleasure) both while taking the drugs, particularly long-term (past 2-4 weeks), and while in withdrawal from the drugs. Such effects are probably related to the inhibitory effect of benzodiazepines on activity in emotional centers in the brain. Once patients withdraw and heal from the neurochemical and neural structure changes brought on by the benzodiazepines, they often express great regret at their lack of emotional responses to family members, like their children or spouses, during the period of time that they were taking the drugs and in withdrawal from them. Taking benzodiazepines long-term (past 2-4 weeks) can also contribute to domestic disharmony and dissolutions of marriage as a result. The Committee on Safety of Medicines in the UK cautions:

Anecdotally, in the benzodiazepine withdrawal support communities, there have been numerous completed suicides by people either having adverse effects (paradoxical reactions, interdose, tolerance, etc.) or by those attempting withdrawal or who had fully withdrawn, especially those who developed akathisia during cessation. Many times, these people have withdrawn too quickly initiating a severe benzodiazepine withdrawal syndrome which put them in grave persistent distress.

Compounding the issue, many patients having adverse effects of withdrawing from benzodiazepines report feeling hopeless due to feeling invalidated, disbelieved and/or dismissed by the medical community and/or their families and friends. It is for this reason that these patients don’t call suicide hotlines or reach out for help; they know there is little specialized help available for their problem and they fear that they will be disbelieved, involuntarily placed into a mental institution, and/or drugged further with more physical dependence- and withdrawal-causing psychotropic drugs which could worsen their already grave condition.

This is why it is very important that the medical community gets quickly educated on benzodiazepine tolerance, interdose withdrawal, adverse events, withdrawal syndromes, and proper withdrawal protocols and that proper support measures for these patients be implemented. Unrecognitzed and mismanaged adverse affects from this class of drugs is killing patients in the taken-as-prescribed population, it’s not typically due to abuse, accidental overdose, or combining them with opiates or alcohol —it’s often due to suicide. The withdrawal symptoms or adverse effects are sometimes so severe that the people tasked with enduring them can simply no longer cope for as long as it takes (for a percentage of people, the syndrome can become protracted and persist for years) for the downregulated 

GABA and benzodiazepine receptors to upregulate, or to heal, from the benzo-inflicted changes and damage.

Read more:

Want to Prevent suicide? Stop Ignoring Benzo Patients

How My Bipolar Treatment Disabled Me and Drove Me to Suicide

Christine’s Story: Ativan, Withdrawal, Akathisia and Suicide

Benzodiazepines and Suicide